# SDR 2015FA0000121

- Difficulty date: April 6, 2015
- Submitted: April 6, 2015
- Operation: General aviation
- Aircraft: N7769J
- Make and model: Extra EA 300
- Aircraft serial: 044
- Aircraft time: 2,102 hours
- System (JASC): 2810 · Fuel Storage
- Part: Fuel Tank
- Part number: PC63203A1
- Condition: Damaged
- Location: Center
- Part time: 2,102 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

UPON REMOVING CENTER FUEL TANK TO AID IN MAINTENANCE UNRELATED TO THE FUEL SYSTEM,  COULD HEAR SOMETHING METALLIC LOOSE INSIDE, APPARENTLY SEPARATED FROM THE INVERTED SYSTEM FUEL PICKUP FLOP TUBE.  AFTER REMOVING THE FLOP TUBE ASSY, VISUAL INTERNAL INSPECTION REVEALED THE "CONNECTION TUBE" BETWEEN THE MAIN PART OF THE CENTER TANK AND THE AEROBATIC HEADER TANK PORTION, CONTAINING THE FLOP TUBE, HAD BROKEN COMPLETELY OFF, APPARENTLY DUE TO A FAILED WELD. TECH-MANUALS, MM300, CH28, SERVICE MANUAL, CHAPTER 28, PAGE 8, FIGURE  3, ITEM NR 3.  FUEL FLOWS FROM THE MAIN PORTION TO THE HEADER TANK THROUGH THIS CONNECTION TUBE. THE CONNECTION TUBE IS DESIGNED TO FUNCTION AS A STAND PIPE DURING INVERTED FLIGHT, PREVENTING FUEL FROM RETURNING TO THE MAIN TANK AND BECOMING UNAVAILABLE FOR USE. WHILE UNDER NEGATIVE G, INVERTED, AND WITH THE STAND PIPE BROKEN OFF, FUEL WILL RAPIDLY DRAIN FROM THE HEADER TANK BACK INTO THE MAIN PART OF THE CENTER TANK RESULTING IN FUEL STARVATION AND COMPLETE, UNEXPECTED, POWER LOSS. SUCH POWER LOSS, IF INVERTED WHILE AT LOW ALTITUDE, COULD RESULT IN LOSS OF THE ACFT.
